Sunday, February 27, 2005

Psychotropics

I am studying for a psych medication quiz tomorrow. We have to learn all of the adverse effects and nursing considerations of the most commonly used psych drugs. The most horrible adverse effect is called "tardive dyskenisia" and occurs in patients who have been taking "typical neuroleptics" - antipsychotic medications given to people with psychoses usually related to schizophrenia. I'm sure you've heard of these drugs (Haldol and Thorazine are the most common).

Tardive dyskenisia refers to a grouping of bizarre symptoms where the patient has constant tremors in their limbs and strange mouth and tongue movements: lip smacking, tongue tremors, tongue rolling. Once you develop tardive dyskenisia, the symptoms cannot be reversed and you'll suffer from these symptoms for the rest of your life.

Today, psychiatrists and psych nurses can pick up on symptoms of tardive dyskenisia pretty quickly and will lower the dose or stop a patient taking these drugs altogether. However, when these drugs came on the scene in the 50s and 60s, no one figured that these symptoms would persevere after a patient stopped taking the drug. Therefore, there are whole generations of people who have the symptoms their entire lives. On the unit last week, we saw an older woman who had pretty severe tardive dyskenisia and the lip smacking and shakes are unmistakable. Pretty terrible, no?

If I were a psych nurse, a patient would only have to lick his lips and I would swat away the medicine cup of Haldol in his hands. Which is to say, I don't think I could be a psych nurse.

6 Comments:

Anonymous Anonymous said...

Oh sure you could!!!! Dianne

9:41 PM  
Anonymous Anonymous said...

Oh Sure You Could!!!! Dianne

9:41 PM  
Blogger Ilan Muskat said...

Can you write "Hunter S. Thompson" for the answers to all the questions? :(

9:03 AM  
Blogger Jodie said...

I once had a patient who was so stiff from the medicines he'd been given that he could barely walk or get out of a car. And he was a relatively young man.

6:04 PM  
Anonymous Anonymous said...

read Peter Breggin M.D.
Toxic Psychiatry.

Take the Nueroleptics off
the market. Now!! Worse than
street drugs. T.D. is irreversible, but street drugs are reversible. So the
solution is clear - the
Shrinks are hiding the truth.

9:29 AM  
Blogger Start Home Based Business said...

Awesome blog. I'm loving the site and I have to
return there soon! Going online, when I have the time,
I look for blogs close to your work!
Want to see top notch work, peep my easy home based business blog site for the bomb work!

11:56 AM  

Post a Comment

<< Home

« Blog Baltimore »